Proton pump inhibitors (PPIs) are one of the most commonly prescribed medications in the United States, earning billions of dollars for pharmaceutical companies. PPIs markedly decrease the production of stomach acid as a treatment for conditions in the upper digestive tract such as acid reflux, ulcers, and Helicobacter pylori infection. While these medications are sometimes necessary in the short term, long-term use has been associated with a number of adverse effects, including a 74 percent increased risk for Clostridium difficile infection according to a five year follow-up study of 100,000 patients taking a proton-pump inhibitor daily.1

In a recent study published in the journal Microbiome, researchers explored a possible explanation for the link between PPI use and C. diff infection.2 They found that after 28 days of either low- or high-dose PPI treatment in healthy individuals, the diversity of microbes in the gut was decreased in a similar way as is found in individuals who are infected with C. diff for the first time.

C. difficile infection occurs when gut microbial diversity is decreased.3 When diversity is down, the pathogenic C. diff can more easily gain the upper hand. In this study PPI use reduced microbial diversity, which helps to explain how PPI use is associated with C. diff infection.

“Evidence has been mounting for years that long-term use of proton-pump inhibitors poses increased risks for a variety of associated complications, but we have never really understood why,” noted John DiBaise, MD, lead researcher. “What this study does for the first time is demonstrate a plausible explanation for these associated conditions.”

While more studies are needed to work out how the bacterial diversity decreases, two main mechanisms are postulated in this study:

  • Increased bacterial load entering the colon
  • Changes in dietary proteins entering the colon

In a previous study by Kanno, et al, PPI use increased all groups of fecal bacteria they looked at with the exception of decreased Bifidobacterium.4 So when the protective diversity of bacteria are decreased by PPIs, there will be an increased load of bacteria entering the colon that knock out many of the beneficial bacteria. This is seen in C. diff patients and also in patients with small-intestinal bacterial overgrowth (SIBO).

A change in dietary proteins entering the colon, triggered by reduced stomach acid (and reduced digestion of proteins) can increase C. difficile growth by providing certain amino acids that may increase C. diff growth.

In addition, antibiotic use in vivo has been found to increase sialic acid in the gut, a favored catabolite of C. diff that is strongly associated with C. diff bacterial load.5 Antibiotics are often used in conjunction with PPIs, especially when treating H. pylori.

If this applies for PPIs, what about the senior citizens and people who are genetically predisposed to hypochlorhydria (low stomach acid) with age? It is likely they are also at increased risk for C. difficile infection and/or SIBO especially when treated with broad spectrum antibiotics and PPIs.

In addition to increased risk for C. diff, long-term use of PPIs has been linked to iron, calcium, and vitamin B12 deficiencies, low magnesium levels, osteoporosis-related bone fractures, small intestinal bacterial overgrowth, and community-acquired pneumonia. The risk of C. diff infection with long-term PPI use has prompted the Food and Drug Administration to require a warning on the product insert that states PPIs may increase the risk of C. difficile infection.

If you have acid reflux, talk to your doctor about controlling the condition with non-pharmacological means. There are many lifestyle changes you can make that will help to keep this condition under control without having to use these potentially dangerous medications.

 

References

  1. Linsky A, Gupta K, Lawler EV, et al., “Proton pump inhibitors and risk for recurrent Clostridium difficile infection.” Arch Intern Med. 2010 May 10;170(9):772-8.
  2. Seto CT, Jeraldo P, Orenstein R, et al., “Prolonged use of a proton pump inhibitor reduces microbial diversity: implications for Clostridium difficile susceptibility.” Microbiome. 2014; 2: 42.
  3. Antharam VC, Li EC, Ishmael A, et al., “Intestinal dysbiosis and depletion of butyrogenic bacteria in Clostridium difficile infection and nosocomial diarrhea.” J Clin Microbiol. 2013 Sep;51(9):2884-92.
  4. Kanno T, Matsuki T, Oka M, et al., “Gastric acid reduction leads to an alteration in lower intestinal microflora.” Biochem Biophys Res Commun. 2009 Apr 17;381(4):666-70.
  5. Ng KM, Ferreyra JA, Higginbottom SK, et al., “Microbiota-liberated host sugars facilitate post-antibiotic expansion of enteric pathogens.” Nature. 2013 Oct 3;502(7469):96-9.

1 Comment

  • Andrea Linder

    I have been on a 40Mg once a day PPI for about a year. I take Brenda’s probiotic. Will that help with the side effect of decreasing gut bacteria? Any else I can do? Thanks

Comments are closed.